Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Oct 15, 2012, 2:49 PM EDT for Bladen County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2012, 2:49 PM EDT (18:49 UTC)
- Expired
- Oct 15, 2012, 3:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Wilmington, NC
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
601
WWUS82 KILM 151849
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT MON OCT 15 2012
NCZ087-096-151945-
BLADEN-ROBESON-
249 PM EDT MON OCT 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 345 PM EDT...
AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
5 MILES NORTHEAST OF LUMBERTON...MOVING EAST AT 30 MPH.
SOME LOCATIONS IMPACTED INCLUDE AMMON...BARKER TEN MILE...DUART...
HOWELLSVILLE...JEROME...RUSKIN...SMITHS...TOLARSVILLE...WHITE OAK...
DUBLIN AND TAR HEEL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3480 7845 3470 7836 3465 7832 3463 7898
3470 7901 3485 7875 3485 7850
TIME...MOT...LOC 1849Z 248DEG 27KT 3469 7892
$$
IIIWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Oct 15, 1:39 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 15, 1:39 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 139 PM EDT MON OCT 15 2012 .SYNOPSIS... A COLD FRONT WILL PUSH ACROSS THE REGION THIS AFTERNOON AND EVENING. THIS FRONT WILL BRING IN A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. HIGH PRESSURE WILL RETURN TUESDAY AND PERSIST THROUGH WEDNESDAY. THE NEXT FRONTAL PASSAGES WILL BE A COMBINATION OF A WARM FRONT PASSING NORTH ON THURSDAY AND A COLD FRONT FRIDAY. HIGH PRESSURE WILL BUILD IN AGAIN SATURDAY AND SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM MONDAY...COLD FRONT MAKING ITS WAY EAST LATER TODAY AND NOT EXPECTING FROPA WITH NW FLOW OF DRIER AIR UNTIL NEAR MIDNIGHT...BUT PLENTY OF WARM AND MOIST AIR AHEAD OF THE FRONT WILL BE CONDUCIVE TO SHOWERS AND THUNDERSTORMS THROUGH THIS AFTERNOON INTO TONIGHT. TEMPS AS FOR SEVERE THREAT...SPC HAS AREA UNDER SLIGHT RISK. COUNTING ON MORE OF AN ISOLATED EVENT AS INSTABILITY REMAINS MARGINAL. OVERALL DEEP LAYER MOISTURE IS LACKING. PCP WATER VALUES CLOSER TO AN INCH THIS MORNING WILL INCREASE UP TO 1.3 INCHES OR SO AND UP AROUND A HALF INCH IN CONVECTIVE LINES AHEAD OF FRONT. HIGHER DEWPOINT AIR MAKING ITS WAY IN ALONG THE COAST AND WILL CONTINUE TO PUSH INLAND THROUGH EARLY THIS AFTERNOON ENHANCING ML CAPE UP TO 1500 TO 2000 J/KG CLOSER TO THE COAST AND AROUND 1000 J/KG FURTHER INLAND. SEEING DEWPOINT TEMPS UP INTO THE MID 60S AND UP CLOSER TO 70 IN GEORGETOWN AND WILLIAMSBURG COUNTIES AND EXPECT AROUND 70 ALONG THE COAST THIS AFTN. MAINLY UNIDIRECTIONAL FLOW WITH WINDS INCREASING FROM 5 TO 10 KTS AT THE SFC UP TO 25 TO 30 KTS IN THE LOWER LEVELS. ALTHOUGH THERE IS SLIGHT CONVERGENCE ALONG THE SEA BREEZE...MAIN FORCING WILL COME WITH DIFFERENTIAL HEATING OR CONVERGENT BANDS AHEAD OF MAIN FRONT THROUGH THIS AFTN. EXPECT MORE ISOLATED CONVECTION CLOSER TO THE COAST THROUGH THIS AFTN...ESPECIALLY IN AREAS WITH GREATER SUN AND HEATING. TEMPS WILL REACH UP AROUND 80 IN MOST PLACES IN SOUTHERLY PUSH OF WARM AIR. PLACES WITH SUN WILL SEE SLIGHTLY HIGHER READINGS. MAIN LINE OF CONVECTION THIS MORNING REMAINS IN FLOW PARALLEL TO FRONT WITH NOT MUCH OF PUSH EAST UNTIL LATER THIS AFTERNOON BETWEEN 3 AND 6 PM WHEN WINDS BEGIN TO VEER TO THE SW TO W GIVING THIS LINE A PUSH EAST. THIS COULD PRODUCE SOME STORMS WITH POTENTIAL FOR DAMAGING WINDS AS THE MAIN THREAT FOR TODAY. DRY AIR WILL BEGIN TO MAKE ITS WAY INTO THE AREA THROUGH LATE THIS EVENING WITH COLD FRONT CROSSING THE CWA TOWARD MIDNIGHT. PCP WATER VALUES WILL DROP TO AROUND A HALF INCH IN DEEPER NORTHWEST FLOW BEHIND FRONT. BY DAY BREAK PCP WATER VALUES ACROSS THE CWA WITH BE LESS THAN A HALF INCH. MAX CAA WILL COME OVERNIGHT WITH LOW LEVEL THICKNESS VALUES DROPPING ABOUT 50 M AND 850 TEMPS DROPPING ABOUT 5 DEGREES DOWN TO 10 C. THIS CAA WILL BE HELD UP A BIT BY LINGERING SFC MOISTURE WITH SFC DEWPOINT TEMPS DROPPING THROUGH DAYBREAK. EXPECT MIN TEMPS TO DROP BELOW 50 INLAND BUT REMAIN IN THE MID 50S RIGHT ALONG THE COAST. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...MODERATELY STRONG COLD ADVECTION WILL BE UNDERWAY AT THE START OF THE PERIOD BUT IT WILL WEAKEN CONSIDERABLY AS THE DAY WEARS ON. THIS USUALLY MAKES THE TEMPERATURE FORECAST A LITTLE TRICKY AS THE DIURNAL CURVE IS CHANGED FROM NORMAL, BUT OVERALL A FAIRLY SEASONABLE AFTERNOON IS ANTICIPATED. WITH THE HIGH SETTLING IN NICELY TUESDAY NIGHT RADIATIONAL COOLING CONDITIONS MAY BE OPTIMIZED ALLOWING MOST PLACES TO COOL DOWN TO A GOOD 5-7 DEGREES BELOW CLIMO FOR MOST PLACES SAVE FOR PERHAPS SC COAST. LOWS SHOULD RANGE FROM MID 40S NW TO AROUND 50 ALONG THE GRAND STRAND. SOME COOLER TEMPS MAY FILTER INTO THE SC COASTAL COMMUNITIES SHOULD A LAND BREEZE DEVELOP. ANOTHER COMPLICATING FACTOR FOR TEMPS OVER SOUTHERN ZONES IS THE PROGRESSIVE SOUTHERN BRANCH SYSTEM CUTTING ACROSS GA LATE AT NIGHT. IT MAY INTRODUCE SOME CIRRUS LEVEL MOISTURE AND THUS INHIBIT RADIATIONAL COOLING. TEMPERATURES WEDNESDAY AFTERNOON MAY END UP A FEW DEGREES HIGHER THAN THEIR TUESDAY COUNTERPARTS. THIS WILL BE MORE OF A FUNCTION OF MODERATION RATHER THAN ADVECTION AS THE LATTER APPEARS TO QUITE WEAK. INLAND TEMPERATURES WEDNESDAY NIGHT SHOULD BE QUITE SEASONABLE BUT ONSHORE FLOW WILL YIELD A FEW MILES OF MILDER READINGS ALONG THE COAST. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...WARMTH RETURNS ON THURSDAY AS RETURN FLOW CONTINUES. MEANWHILE A LARGE AND DEEP CUTOFF UPPER LOW/OCCLUDED SURFACE STORM WILL SPIN OVER THE WESTERN GREAT LAKES.THIS SYSTEM WILL PUSH A COLD FRONT THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. TIMING ISSUES ARE MANY AS IS OFTEN THE CASE WITH SUCH A DEEP CUTOFF. SUCH SYSTEMS ALSO TEND TO BRING ONLY WEAK COLD ADVECTION THIS FAR SOUTH AND THE LATE WEEK PERIOD WILL BE CHARACTERIZED BY SMALL DEVIATIONS FROM CLIMO AS FAR AS TEMPERATURES. DIURNALLY DRIVEN CLOUDINESS MAY BE HARD TO SHAKE FOR SEVERAL DAYS AS THE TEMPS ALOFT REMAIN RATHER COOL. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... AS OF 18Z...EXPECT VFR THROUGH THE VALID TAF PERIOD WITH THE EXCEPTION OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...POTENTIALLY CREATING MVFR/IFR. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA AHEAD OF AN APPROACHING COLD FRONT BEGINNING EARLY THIS AFTERNOON AND CONTINUING THROUGH THE EVENING HOURS. CONFIDENCE CONTINUES TO BE LOWERED REGARDING EXACT TIMING OF THE ACTIVITY...THUS HAVE USED A BLEND OF LATEST GUIDANCE AND CURRENT OBS OF ACTIVITY UPSTREAM TO GAUGE TIMING IN CURRENT FCST. EXPECT LOWERED CLOUDS CIGS AND PERIODICALLY REDUCED VISIBILITIES CREATING MVFR/IFR...WITH WIND GUSTS IN EXCESS OF 20 KTS IN STRONGER STORMS. ATTM...GIVEN TRENDS AND ANALYSIS...ANTICIPATE FROPA TO OCCUR AROUND 06Z. PROCEEDING THE FROPA...VFR WILL PREVAIL WITH NORTH WINDS AOB 10 KTS. EXTENDED OUTLOOK...A SLIGHT CHANCE OF IFR FOG WED/THUR MORNING. OTHERWISE VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM MONDAY...SOUTHERLY PUSH UP AROUND 15 KTS AHEAD OF APPROACHING COLD FRONT THIS AFTERNOON. THIS WILL HELP PUSH SEAS UP TO 4 TO 5 FT IN OUTER WATERS AND CLOSER TO 2 TO 3 NEAR SHORE. EXPECT SOME SHWRS/TSTMS ACROSS THE WATERS LATER TODAY AHEAD AND ALONG COLD FRONT. THE FRONT SHOULD REACH THE WATERS CLOSE TO MIDNIGHT AND WILL MOVE THROUGH OVERNIGHT WITH A STRONG SHIFT IN WINDS FROM SW TO W THROUGH THIS EVENING AND THEN VEERING TO THE NORTH. DECENT SURGE BEHIND FRONT WILL KICK WINDS UP TO 20 TO 25 KT IN OUTER WATERS AND 15 TO 20 NEAR SHORE. THIS STRONGER OFF SHORE FLOW WILL BUILD SEAS IN OUTER WATERS UP CLOSER TO 6 FT BUT SHOULD REMAIN BELOW SCA THRESHOLDS BUT WILL NEED PRECAUTIONARY HEADLINES. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...SMALL CRAFT ADVISORY LIKELY IN EFFECT FOR SOME IF NOT ALL WATERS IN MODERATELY STRONG POST FRONTAL NORTHERLY FLOW. A GENTLE VEER AND MORE PRONOUNCED RELAXATION OF WINDS WILL OCCUR AS THE DAY PROGRESSES AND HIGH PRESSURE BUILDS IN FROM THE N. IN FACT A VERY LIGHT WIND OF 10 KT OR LESS IS LIKELY MOST OF MONDAY AS DIRECTION LAZILY TURNS TO MORE ONSHORE/SOUTHERLY AHEAD OF THE NEXT SYSTEM. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...SLOW MOVING COLD FRONT APPROACHES ON THURSDAY. ITS TIMING IS QUITE UNCERTAIN BUT IT MAY AT SOME POINT RAMP SW WINDS AND OR SEAS HIGH ENOUGH TO WHERE SCEC HEADLINES ARE NEEDED. ITS PASSAGE WHICH IS CURRENTLY SLATED FOR LATE THURSDAY NIGHT WILL BRING A PRONOUNCED VEER TO W OR NW ON FRIDAY. SCEC WINDS MAY CONTINUE BRIEFLY BUT THE LARGER SEAS WILL BE PUSHED FURTHER OFFSHORE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...RGZ SHORT TERM...MBB LONG TERM...MBB AVIATION...SGL
Hazardous weather outlook, Oct 15, 4:35 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 435 AM EDT MON OCT 15 2012 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-160845- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 435 AM EDT MON OCT 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE EASTERN CAROLINAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-160845- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 435 AM EDT MON OCT 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT STRONG TO SEVERE THUNDERSTORMS CAN MOVE ACROSS THE WATERS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 15, 1:54 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
154 PM EDT MON OCT 15 2012
SCZ017-023-024-032-033-151900-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-
154 PM EDT MON OCT 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 300 PM EDT...
AT 153 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLORENCE...MOVING NORTHEAST AT 30 MPH.
SOME LOCATIONS IMPACTED INCLUDE DILLON...FLORENCE...BINGHAM...BLUE
BRICK...BROWNSVILLE...FLOYDALE...FORK...HAMER...KEMPER...LAKE VIEW...
LATTA...LITTLE ROCK AND INTERSTATE 95 FROM FLORENCE TO HAMER.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3457 7939 3430 7907 3426 7912 3412 7986
3423 7989
TIME...MOT...LOC 1753Z 247DEG 24KT 3420 7981
IIISpecial weather statement, Oct 15, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT MON OCT 15 2012
NCZ087-096-151945-
BLADEN-ROBESON-
249 PM EDT MON OCT 15 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 345 PM EDT...
AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
5 MILES NORTHEAST OF LUMBERTON...MOVING EAST AT 30 MPH.
SOME LOCATIONS IMPACTED INCLUDE AMMON...BARKER TEN MILE...DUART...
HOWELLSVILLE...JEROME...RUSKIN...SMITHS...TOLARSVILLE...WHITE OAK...
DUBLIN AND TAR HEEL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3480 7845 3470 7836 3465 7832 3463 7898
3470 7901 3485 7875 3485 7850
TIME...MOT...LOC 1849Z 248DEG 27KT 3469 7892
IIIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 1:54 PM EDT | Special Weather Statement | ILM | Dillon | 66 min |
| Oct 15, 2:53 PM EDT | Special Weather Statement | ILM | Darlington, Dillon | 67 min |
| Oct 15, 4:33 PM EDT | Special Weather Statement | ILM | Dillon | 57 min |
| Oct 15, 4:41 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion | 64 min |
| Oct 15, 5:46 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 59 min |
| Oct 15, 2:56 PM EDT | Special Weather Statement | ILM | Robeson | 64 min |
| Oct 15, 4:29 PM EDT | Special Weather Statement | ILM | Bladen | 61 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.